Roseanne T’s Story

female_1On May 3, 2015 I was diagnosed with bronchitis and given a prescription for Levafloxicin, 500 mg, for what turned out to be a viral infection. After 6 pills, I woke up in the night gasping for breath. I went back to the doctor and was told I still had bronchitis and was given a shot of Prednisone. After that, all hell broke loose. I began having episodes of shortness of breath, spiking blood pressure, racing heart, anxiety, tremors, weakness and feeling of cold all over my skin. I went to the ER by ambulance 6 times in one month. Outside those episodes, I became considerably weaker, would have fever, could not eat, had blurred vision. I was hospitalized twice, and the doctors could not find anything wrong with me, and decided it was all in my head. I was given a prescription for antidepressants. Finally after one month, an ER doctor suggested I might have a tumor on my adrenal gland, because all the symptoms pointed that way. Definitely, my endocrine system was compromised. He put me on a beta blocker, which is the only thing that has helped even a little. Subsequent tests revealed I did not have a tumor, but all the symptoms are exactly as if I did. The catastrophic episodes have abated somewhat, I no longer need to go to the ER, but I still get weak and tremors at certain times during the day. One doctor told me she was sure it was ‘Prednisonitis’ as she facetiously called it. She said she sees it all the time at a large public hospital. While I think the Prednisone exacerbated this disaster, I also think the underlying problem lies with the Levafloxicin. Many people are affected with tendinitis, muscle or joint pain, and other symptoms. Fewer of us have our endocrine system compromised in this way, but it is just as devastating. I am slowly getting better — I won’t use the word recover because I don’t know if it is possible. After 5+ months, I am up and around, and back to everyday activities at about a 50% reduced capacity. I cannot work, nor stand for any length of time. This has affected my family’s and my life tremendously, for no other reason than doctors are ignorant of the dangers, especially when coupled with Prednisone. I may not ever get back to my previous life, which saddens me to no end. It’s one thing to develop a chronic disease that you cannot predict or avoid, but another entirely to have such a catastrophe thrust upon you — by the very community that is supposed to help and not harm you.